Oxaliplatin Induced Digital Ischemia and Necrosis

Case Rep Vasc Med. 2015:2015:248748. doi: 10.1155/2015/248748. Epub 2015 May 4.

Abstract

Introduction. Digital ischemia is a rare complication of several chemotherapeutic medications. We aimed to present a patient with digital ischemia, secondary to a new generation chemotherapeutic drug, oxaliplatin. Case Report. 62-year-old woman presented to our department with severe pain, paresthesia, and distal acrocyanosis on her right hand fingertips. Her complaints started five days after the third cycle of a chemotherapy protocol consisting of 5-fluorourasil (5-FU), folinic acid, and oxaliplatin due to advanced colon carcinoma. On physical examination, hemorrhagic and partly ulcerative lesions were detected at her right hand fingertips. Radial and ulnar pulses were absent at affected side. Digital subtraction angiography revealed severe vascular resistance in the affected extremity. Iloprost trometamol treatment was started with the dosage of 1 ng/kg/min. In addition, low-molecule-weight heparin was used for preventing possible microemboli. Symptomatic relief was provided after five days, and patient was discharged on 7th day of treatment. Discussion. The pathogenesis of oxaliplatin induced vascular toxicity remains unclear. Endothelial damage, increased adherence of platelets, deposition of immune complexes as an immunologic effect of oxaliplatin, and hypercoagulable state may be the reason for arterial thrombosis, digital microemboli, possible digital ischemia, and their several consequences.